Kansas, 2023

Tornado and Hail in Kansas, July 4, 2023

July 4, 2023 · NWS GLD · 24 events in 6 counties and zones

A southwest to northeast corridor of storm activity occurred during the afternoon through early evening across Northwest Kansas. The largest hail reported from these storms was near Tasco.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A southwest to northeast corridor of storm activity occurred during the afternoon through early evening across Northwest Kansas. The largest hail reported from these storms was near Tasco. The dry, loose ground, combined with the thunderstorms winds produced near zero visibility near Monument and Selkirk. Wind gusts up to an estimated 90 MPH near Norton blew the roof off of a cabin. Lastly, a landspout occurred along the west edge of the thunderstorm activity north of Tribune.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 2:05 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 4, 2:05 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
205 PM MDT Tue Jul 4 2023

.SHORT TERM...(This evening through Friday)
Issued at 205 PM MDT Tue Jul 4 2023

Tonight...numerous showers and thunderstorms are likely through
midnight as a weather system moves through the base of an
approaching upper trough. All modes of severe weather will be
possible through mid evening before activity moves out of the area.
Locally heavy rainfall is also likely and could produce flash
flooding or flooding of low lying and poor drainage areas. There
could be another round of showers and thunderstorms for a few hours
after midnight with a lower threat for severe weather but
continued threat for locally heavy rainfall. There will also be a
potential for fog after midnight. Low temperatures are forecast
to be in the middle 50s to lower 60s.

Wednesday-Wednesday night...as the base of the upper trough axis
moves through, we'll be waiting for the next weather system to
move through from Colorado during the late afternoon through
overnight hours, mainly impacting those south of a line from Yuma
to Hill City. The daytime hours should be generally free of
rainfall. There is a threat for severe weather. High temperatures
will be cooler behind the front and under considerable cloudiness
with lower 60s to middle 70s currently forecast. Low temperatures
look to be generally in the 50 to 55 degree range.

Thursday-Thursday night...we'll have another round of showers and
thunderstorms move through during the overnight from the northwest.
Along with a threat of severe weather will be a threat for locally
heavy rainfall. Areas that receive modest rainfall the days prior
would have a heightened risk of flooding/flash flooding. High
temperatures are forecast to be in the lower to upper 70s with low
temperatures in the 55 to 60 degree range.

Friday...Thursday nights weather system moves east and away from the
area during the day. HIgh temperatures are forecast to be in the
middle 70s to middle 80s.

.LONG TERM...(Friday night through Tuesday)
Issued at 143 PM MDT Tue Jul 4 2023

Friday evening the Tri-State area will be under zonal flow aloft as
high pressures sits over Western Mexico while an upper trough passes
over Lake Winnipeg in Canada. Weak disturbances look to move over
the area as a lee cyclone moves over the OK/TX panhandles,
Northeast NM, Southwest KS, and Southeast CO. The entire Tri-State
area could experience showers and storms through the evening.
Overnight lows are expected to be in the mid 50s to lower 60s.

On Saturday the upper trough extending from Canada will pass over
the area while the ridge strengthens over the Western CONUS. With
the northwest flow more shortwaves will be allowed to move over the
area, bringing more potential for shower storm activity during the
afternoon and evening hours ahead of an approaching cold front from
the north. For the remainder of the weekend into early next week,
the core of high pressure over Mexico will move north while the
ridge amplifies over the Western CONUS. The Tri-State area will be
under northwest flow aloft. Afternoon to evening storms are possible
each day.

Temperatures on Saturday are expected to be in the upper 70s to
lower 80s for highs and in the upper 50s to lower 60s overnight. As
the ridge strengthens and the high moves north, temperatures are
expected to gradually increase. Highs on Sunday and Monday are
forecast to be in the mid to upper 80s. Lows on Sunday night could
be in the upper 50s to lower 60s, with area-wide lows in the 60s
Monday night. The warmest day of the long term period is currently
expected to be on Tuesday with highs in the upper 80s to lower 90s.
Overnight lows look to be in the low to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM MDT Tue Jul 4 2023

KGLD...VFR conditions are expected from taf issuance through 06z.
Northeast winds occasionally gusting to 20kts at taf issuance will
veer to the northeast by 23z, gusting up to 25kts at times. After
00z, northeast winds gusting to 25kts slowly subside after 09z.
Regarding thunderstorm chances, at this time it appears the best
chance for the terminal to have thunderstorms in the vicinity or
over the terminal is in the 23z-03z timeframe. Large hail, strong
wind gusts and heavy rainfall possible. Sub VFR cigs due to
stratus expected after 07z.

KMCK...VFR conditions are expected from taf issuance through 03z.
Winds generally from the north around 10kts at taf issuance,
gusting up to 30kts through the afternoon and early evening. At
this time, it appears the best chance for thunderstorms to impact
the terminal or in the vicinity is in the 03z-10z timeframe. Large
hail, strong wind gusts and heavy rainfall possible. After 09z,
sub VFR cigs are expected with winds generally from the northeast
around 10kts. There could also be reduced visibilities in fog
(BR).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...KMK
AVIATION...99
Hazardous weather outlook, Jul 4, 2:20 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 PM MDT Tue Jul 4 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
220 PM MDT Tue Jul 4 2023 /320 PM CDT Tue Jul 4 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A high impact weather day is anticipated through this evening,
generally through 11 PM MDT (12 AM CDT) as a strong cold front moves
through the area. The primary hazards include destructive wind gusts
up to 80 mph, blowing dust producing sharply reduced visibilities,
destructive hail up to the size of tennis balls, and flash flooding
or flooding of low lying and poor drainage areas. Tornadoes cannot be
ruled out. Those with outdoor interests are encouraged to stay aware
of the weather and have a place of shelter in mind should warnings
be issued.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

The threat for severe thunderstorms will continue during the
afternoon and evening hours Wednesday through the weekend. The
primary hazards include large hail, damaging winds and locally heavy
rainfall that may produce flash flooding or flooding of low lying
and poor drainage areas. Thursday continues to be the most favorable
day for severe weather during this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 11 PM MDT (midnight CDT).
We would appreciate any reports of severe weather, blowing dust and
flooding via telephone and social media.

In the hours before

Local storm report, Jul 4, 9:47 AM CST, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
947 AM MDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     Tstm Wnd Dmg     6 ESE Gove              38.93N 100.38W
07/02/2023                   Gove               KS   NWS Storm Survey

            Delayed report. Overturned irrigation pivot.

&&

KMK
Local storm report, Jul 4, 9:49 AM CST, 5 hours 31 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Goodland KS
949 AM MDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     6 ESE Gove              38.93N 100.38W
07/02/2023                   Gove               KS   NWS Storm Survey

            Corrects previous tstm wnd dmg report from 6
            ESE Gove. Delayed report. Overturned
            irrigation pivot.

&&

KMK
Special weather statement, Jul 4, 2:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM CDT Tue Jul 4 2023

KSZ028-029-042100-
Gove KS-Logan KS-
337 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern Logan
and northwestern Gove Counties through 400 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Russell Springs, or 15 miles northwest of Scott
State Lake, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Logan
and northwestern Gove Counties.

This includes Interstate 70 in Kansas between mile markers 76 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3870 10130 3875 10142 3913 10084 3909 10056
      3870 10086
TIME...MOT...LOC 2037Z 232DEG 14KT 3885 10110

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 4, 2:51 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
351 PM CDT Tue Jul 4 2023

KSZ015-029-042115-
Gove KS-Sheridan KS-
351 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of south central
Sheridan and northern Gove Counties through 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Grinnell, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grainfield around 410 PM CDT.

Other locations in the path of this storm include Park.

This includes Interstate 70 in Kansas between mile markers 84 and
110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern and west central Kansas.

&&

LAT...LON 3890 10059 3910 10071 3922 10037 3902 10018
TIME...MOT...LOC 2051Z 245DEG 20KT 3905 10058

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 4, 2:59 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
359 PM CDT Tue Jul 4 2023

KSZ028-029-042115-
Gove KS-Logan KS-
359 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern Logan
and west central Gove Counties through 415 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Russell Springs, or 12 miles north of Scott State Lake,
moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Logan
and west central Gove Counties, including the following locations...
The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3870 10104 3887 10128 3909 10078 3883 10062
      3870 10090
TIME...MOT...LOC 2059Z 245DEG 15KT 3886 10096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 4, 3:14 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM CDT Tue Jul 4 2023

KSZ015-029-042145-
Gove KS-Sheridan KS-
414 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of south central
Sheridan and northeastern Gove Counties through 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Grainfield, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Grainfield and Park.

This includes Interstate 70 in Kansas between mile markers 83 and
107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern and west central Kansas.

&&

LAT...LON 3890 10059 3910 10070 3928 10043 3907 10021
TIME...MOT...LOC 2114Z 231DEG 11KT 3907 10051

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 9 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 4, 3:20 PM CST
Where
Logan County, 4 mi E of Winona
Measured
48 kt (55 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.070, -101.175

Four miles east of Monument thunderstorm winds have caused blowing dust to reduce the visibility down to a half mile or less at times.

Hail, Logan

When
July 4, 3:40 PM CST
Where
Logan County, 5 mi W of Russell Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
38.920, -101.263

Hail, Sheridan

When
July 4, 4:00 PM CST to 4:10 PM CST
Where
Sheridan County, 7 mi SW of Tasco
Measured
0.75 in hail
Reported by
Public
Coordinates
39.278, -100.393

Hail, Sheridan

When
July 4, 4:16 PM CST to 4:20 PM CST
Where
Sheridan County, 1.6 mi W of Tasco
Measured
1.5 in hail
Reported by
Public
Coordinates
39.350, -100.330

Hail, Sheridan

When
July 4, 4:20 PM CST to 4:30 PM CST
Where
Sheridan County, 0.87 mi SW of Tasco
Measured
2 in hail
Reported by
Social Media
Coordinates
39.340, -100.310

The hail ranged from golf ball to lime size.

Hail, Wichita

When
July 4, 4:30 PM CST
Where
Wichita County, 4.45 mi NNW of St Theresa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.610, -101.460

Tornado, Greeley

When
July 4, 3:49 PM MST to 3:57 PM MST
Where
Greeley County, 2.82 mi NNE of Horace to 2.89 mi NE of Horace
Rating
EFU
Path length
0.13 mi
Path width
75 yd
Reported by
Social Media
Coordinates
38.515, -101.752

Landspout tornado reported roughly four miles north of Tribune. The landspout formed on or just to the west of Highway 27, then slowly moved east. The landspout remained over open land, so no damage was reported.

Hail, Wichita

When
July 4, 4:50 PM CST to 5:00 PM CST
Where
Wichita County, 5.99 mi NW of St Theresa
Measured
1 in hail
Reported by
Social Media
Coordinates
38.610, -101.510

Hail, Sheridan

When
July 4, 5:00 PM CST
Where
Sheridan County, 3.38 mi NE of Menlo
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.380, -100.650

Hail, Graham

When
July 4, 5:08 PM CST to 5:25 PM CST
Where
Graham County, 9.12 mi N of Studley
Measured
0.75 in hail
Reported by
Public
Coordinates
39.480, -100.140

The hail ranged from dime to penny in size.

Hail, Greeley

When
July 4, 4:10 PM MST to 4:50 PM MST
Where
Greeley County, 3.87 mi NE of Whitelaw
Measured
1 in hail
Reported by
Social Media
Coordinates
38.490, -101.620

Two rounds of hail reported during this timeframe, with the hail ranging in size up to quarters.

Hail, Graham

When
July 4, 5:30 PM CST
Where
Graham County, 9.69 mi N of Morland
Measured
1.25 in hail
Reported by
Public
Coordinates
39.490, -100.070

Hail, Norton

When
July 4, 5:40 PM CST to 5:55 PM CST
Where
Norton County, 0.69 mi N of Lenora
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.610, -100.000

Quarter size hail started at :40 after, then increased to half dollar size at :44 after. The hail also occurred with estimated 70 MPH wind gusts.

Thunderstorm Wind, Norton

When
July 4, 5:45 PM CST
Where
Norton County, 1.27 mi ESE of Lenora Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.620, -100.000

Wind gusts of 60-70 MPH estimated with this storm. No notable damage at this time.

Hail, Wichita

When
July 4, 5:54 PM CST
Where
Wichita County, 6.58 mi SSE of Selkirk
Measured
0.88 in hail
Reported by
Public
Coordinates
38.380, -101.490

The hail ranged from pea to nickel in size and occurred with estimated 60 MPH wind gusts.

Thunderstorm Wind, Wichita

When
July 4, 5:54 PM CST
Where
Wichita County, 6.58 mi SSE of Selkirk
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
38.380, -101.490

Thunderstorm winds had produced a wall of dust roughly seven miles south-southeast of Selkirk. Nickel size hail also accompanied the wind gusts.

Thunderstorm Wind, Norton

When
July 4, 6:04 PM CST to 6:13 PM CST
Where
Norton County, 2.23 mi WSW of Norton
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.820, -99.920

Wind gusts of 60 MPH increased in intensity. Thunderstorm winds blew the roof off a cabin. Power is also lost at the location.

Thunderstorm Wind, Graham

When
July 4, 6:15 PM CST
Where
Graham County, 10.36 mi N of Nicodemus
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.550, -99.620

An inch and a half of rainfall also occurred during by this time.

Hail, Norton

When
July 4, 6:42 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.890, -99.710

The hail also occurred with 50-60 MPH winds.

Thunderstorm Wind, Norton

When
July 4, 6:42 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.890, -99.710

Estimating 50-60 MPH wind gusts. These gusts caused the rain to fall sideways briefly, and were accompanied with nickel size hail.

Thunderstorm Wind, Norton

When
July 4, 6:50 PM CST
Where
Norton County, 3.96 mi WSW of Norton Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.830, -99.970

Thunderstorm Wind, Norton

When
July 4, 6:55 PM CST
Where
Norton County, 3.8 mi ENE of Oronoque
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.810, -99.970

Thunderstorm Wind, Norton

When
July 4, 7:00 PM CST
Where
Norton County, 5.53 mi N of Almena
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.960, -99.700

Estimated wind gust at this location.

Hail, Norton

When
July 4, 7:10 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.890, -99.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130072, 1130010, 1130011, 1129990, 1129991, 1129992, 1130031, 1129994, 1129993, 1129996, 1129995, 1129997, 1129998, 1130008, 1129999, 1130002, 1130001, 1130006, 1130000, 1130004, 1130003, 1130005, 1130007, 1130009.